Chapter 4: Surgical Bleeding: Bleeding disorders, hypercoag states, and replacement therapy in the surgical pt Flashcards Preview

Surgery Clerkship Final > Chapter 4: Surgical Bleeding: Bleeding disorders, hypercoag states, and replacement therapy in the surgical pt > Flashcards

Flashcards in Chapter 4: Surgical Bleeding: Bleeding disorders, hypercoag states, and replacement therapy in the surgical pt Deck (10):
1

J.R. is a 24yo male who has been in the Trauma ICU for 42 days due to a closed head injury and multiple fxs sustained in a MVC. The pt has been NPO due to obtunded state and is on IVF (NS and glucose). He has also been on multiple IV abx as therapy for multi-site infections.
Surgery is again scheduled to stabilize his pelvic fx. Pre-op lab studies show the PT time and PTT time both to be mildly elevated. These same tests were normal when the pt was admitted to the hospital. The most liely explaxation for this change in his lab results is:

Vitamin K deficiency (2, 7, 9, 10; due to multiple IV abx destroying colonic bacteria responsible for making VitK)

2

A 40yo man is involved in a MVC and sustains a fractured pelvis and ruptured spleen. He has required transfusion of 5 units of packed RBCs. He is at greatest risk for which of the following infections?

Hepatitis B

3

A 40yo man is known to have von Willebrand disease. He undergoes an appendectomy and has ongoing bleeding at the site, which persists despite prolonged application of pressure. The best treatment option for this bleeding at this time is:

Transfusion of cryoprecipitate
i. Contains: FVIII, fibrinogen, vWF, FXIII
ii. Factor VIII is bound to vWF while inactive in circ; FVIII degrades rapidly when no bound to vWF; released from vWF by thrombin.
iii. vWF binds to collagen, binds to plt gpIb

4

A 70yo woman is being transfused following a LAR for rectal cancer earlier today. 30 mins after starting the transfusion, you receive a phone call form the nurse who states tthat the pt’s temp is 39 degrees. The most appropriate action is to:

Stop the transfusion and go to the ward to assess the patient

5

A 70yo woman is scheduled for a hysterectomy. She states is on no prescription medications but does take a number of OTC supplements. Which one of her medications listed below is associated with the potential for increased bleeding?

Garlic

6

A 55yo male with severe symptomatic anemia after GI bleeding is rapidly transfused with 3 units of PRBCs. He begins to experience severe muscle cramps. The most likely finding on an ECG would be

Prolonged QT interval secondary to ST segment elongation
i. Due to HoCa—occurs after blood transfusion, as result of citrate binding and dilution. Decreases
in ionized Ca during transfusion correlate with speed of transfusion and circ citrate levels. Seen more commonly during transfusion of plasma and plts, which have high citrate concentrations. Citrate added to banked blood to act as anticoag and preserve life of blood. Usually rapidly metabolized by the liver as it is transfused and presents no problem. However, when blood is transfused faster than metabolism of the excess citrate can occur, HoCa results. Citrate is neg charged ion and Ca is postiitvely charged; thus the two ions are attracted to each other. Therefore, transient HoCa can occur with massive admin of citrated blood (as in e/x transfusions inneonates),asCaioncombinewithcitrateandaretemporalitlyremovedfromthecirc. Citrate metabolism is hindered in pts with liver disease, shock, and hypothermia. Small children and osteoporotic adults are also at increased risk for citrate/Ca imbalances b/c the tend to have inadequate stores of bone Ca, therefore less able to compensate for declining ionized Ca levels. When citrate intoxication occurs, it may be manisfested as circumoral parethesais, muscle tremors, or tetany. HoCa causes: hyperactive DTRs, Chvostek sign, tetany, Trousseau’s sign)

7

A 2yo (20?) man comes to the ED with a swollen left leg. Last evening he took a 3hr plane ride to return home from a friend’s wedding. Duplex US shows a clot in the left femoral vein. Testing confirms that he has activated protein C resistance (APCR). Which of the following best explains these findings?

Factor V neutralization is impaired
i. Activated protein C resistance (APCR): acquired or inherited (autosomal dominant)
ii. Activated PC (with protein S as cofactor) degrades FVa and FVIIIa. APCR is the inability of protein C to cleave FVa and/or FVIIIa—which allows longer duration of thrombin genration and may lead to hypercoag state.
iii. Best known and most common hereditary form = Factor V Leiden (FV cannot be inactivated by activated protein C.
1. MC herdetiary hypercoag d/o amongst Eurasians
2. FV fxns as cofactor to allow FXa to activate thrombin.
3. Autosomal dominant, incomplete dominance—variations

8

A 75yo woman is 3days post right total knee replacement. She develops left leg swelling and a duplex US confirms a left DVT. She is started on low molecular weight heparin. She beings to develop nosebleeds, bleeding from her IV site, and some bleeding from her wound. Which is the best lab test to assess bleeding in this pt?

Anti-Xa activity (not PT or PTT b/c she is on LMWH, which binds to Xa; recall-more controlled and less times to take it, etc)

9

A 73yo woman is in the recovery room following a right hemicolectomy for a cecal adenocarcinoma. She received preoperative subcutaneous heparin for DVT prophylaxis. It is noted that her abdomen has become progressively distended, her HR has risen to 110/min and her BP has dropped from 120/80 to 95/60 mmHg. The attending surgeon decides to take the pt back tot eh OR and finds 1500mL of blood in the abdomen. The most likely cause of this bleeding is:

Inadequate surgical hemostasis during first operation

10

A 22yo man crashed his motorcycle into a tree and is brought to the ED. He was unconscious and intubated at the scene. Two large bore IVs were placed and infusions of 2L of normal saline was administered in route to the ED. On arrival to the ED his BP is 80/40 and his pulse is 130/min. He has a flail chest on his right side. A chest tube was placed and yielded 500mL of blood. His abdomen is tender and a focused abdominal sonography for trauma (FAST) exam shows a lot of fluid in his abdomen. His pelvis is unstable, and he has severe deformities of both femurs and a compound fracture of his right leg. Which of the following best describes the optimal use of blood product transfusion for this pt?

Initial transfusion of red cells, FFP, and platelets in a 1:1:1 ratio may improve his outcome